General Question

sjmc1989's avatar

What does a stomach Ulcer feel like?

Asked by sjmc1989 (5476 points ) May 6th, 2009

A couple months ago I took too many pills and I was vomiting and had a burning stomach for a week. I couldnt eat anything. Ever since then I have to watch what I eat. If the food has to much acid in it my stomach will burn all day. i can’t even eat tomato sauce anymore :( I was just wondering has anyone experinced anything similar to this? Is it an Ulcer? Is there any use in going to the doctor?

Observing members: 0 Composing members: 0

20 Answers

evelyns_pet_zebra's avatar

Well, despite common belief, stomach ulcers are caused by a type of bacteria. So if you have one, it is because of a bacterial infection. I’d see a doctor. Better to find out the truth than to worry about it being something its not.

aviona's avatar

Get a blood test.

I ODed and had similar symptoms. They thought it might be an ulcer. Got a blood test. Came out negative on the ulcer front.

Am taking now taking Prilosec, which seems to be helping.

sjmc1989's avatar

@evelyns_pet_zebra Well the pills I took to many of are known to cause Peptic Ulcers. I just hate going to the doctor and then there is nothing they can do about it.

shilolo's avatar

You should go to the doctor. What you describe is most consistent with gastritis, or irritation of the stomach lining. You could have an ulcer, but more likely it is gastritis. There are effective treatments, but a thorough evaluation will help reassure you, at minimum.

augustlan's avatar

Listen to the doctor in the funny suit. ^^

Jeruba's avatar

Just hearsay here, but isn’t “gnawing,” as in a gnawing pain, a characteristic way that people have of describing ulcers? Also, if the pain is relieved by drinking milk, isn’t that a typical clue?

knitfroggy's avatar

I had ulcers. I couldn’t eat anything-soda killed me, eggs, french fries, anything spicy-I would just about die. I took 150mg of Zantac twice a day for about 6 months. It cleared me up and I was back to having an iron gut. I would go to a doctor tho, just to get checked out

ckinyc's avatar

It feels like someone grab onto your stomach and twist! I had it when I was a teenager. I couldn’t even walk when it got real bad.

BTW, if you have a bleeding ulcer. You can tell by the dark (almost blank) poop.

Lothloriengaladriel's avatar

My mom had one and didn’t even know, if you suspect something go to the doctor, they just put you on antibiotics(:

ubersiren's avatar

It is caused by bacteria like @evelyns_pet_zebra says, but eating anything acidic or spicy can irritate it, exacerbate it, and hurt like the devil… it is an open wound after all. Definitely see your doctor. He could prescribe Nexium or something that can help heal as well as treat the symptoms. Until then, over the counter Prilosec (or a generic omeprazole) can help take away the pain enough to eat something.

galileogirl's avatar

@evelyns_pet_zebra The peptic ulcer might occur when the pill is taken over time, not if you took too many at one time.

My question is why did you take “too many”? Most dosages are 1 or 2 pills, did you “accidently” take a dozen? If so your problem is not ulcers. If it really was an accident, get yourself a weekly pill dispenser, otherwise talk to your Dr about avoiding future “accidents”.

BTW an ulcer is more likely to cause a gnawing pain when your stomach is empty than if you ate a tomato or an orange and ice water can usually ease ulcer pain. Also new ulcers would not hurt for hours. Get tested for pancreatitis that’s what causes burning pain that can be brought on by certain things including coffee or cola.

Judi's avatar

My brother had a back ache that wouldn’t go away. he kept taking aspirin (a few years ago) and almost died when he went to the emergency room and found out it was an ulcer. (aspirin is not good for ulcers.) He never felt it in his stomach, just his back.

Darwin's avatar

When I had an ulcer I would get knife-like pains in my stomach, especially when I hadn’t eaten. It was years ago so it was treated with Tagemet and a bland diet (Bleccchhh!).

My dad also had knife-like pains in his stomach. He was treated with antibiotics and the stomach ulcer went away. However, the ulcers in his esophagus didn’t so they evaluated him for GERD and put him on Nexium. Now he does well if he follows the rules. But his was left untreated long enough that he is at great risk of esophageal cancer so they take a look and a sample about every six months.

Since then I have also discovered that I have GERD and so now take Nexium and do a lot of other things to keep the things in my stomach in my stomach (sleep on a slant, make sure at least three hours pass before I go to bed, skip things such as pizza and red wine, and so on).

jeniboobear's avatar

I’m a 14 year old girl who has these same symptoms. whatever i eat gives me horrible pain, except for water. My friends mom is a nurse and is certain i have a bleeding ulcer…maybe more than one. you should get checked as soon as possible. Ulcers are uncommonly life threatening, but people have died from ulcer(s)... Ma’am i hope you get this problem fixed. I know i wont be able to get mine fixed… but my best wishes are for you.
sincerely, Jeni.

augustlan's avatar

@jeniboobear Welcome to Fluther! Why won’t you be able to get it fixed?

evegrimm's avatar

@sjmc1989, I have no idea if you’re still collecting answers to this, but I had the exact same experience from taking antibiotics (prescribed for my acne). It’s a known side effect, but apparently they didn’t feel like telling me (??). Mine went away after a while; I have no idea why. (Were you taking antibiotics?)

sjmc1989's avatar

@evegrimm I will always be collecting answers on this because I always have stomach issues. I did not take antibiotics it was Extra Strength Midol and it has naproxen it it which is known for causing stomach bleeding. It has gotten a little better. I made the catastrophic mistake of saying my stomach hadn’t been given me any problem in a while. Then of course it has hurt all week :( Did you ever take Prilosec or any of those meds when you were having problems?

evegrimm's avatar

@sjmc1989, I didn’t take Prilosec, but my mom did (we have similar issues with our digestive system). Her problem, however, was/is a bit…lower.

I think, for me, being off the antibiotics for a few weeks helped. (I didn’t go back on, and avoid them like they’re um…something to avoid. :D )

Just out of curiosity, do antacids help? Or ginger? (Of course, you’ve probably already tried both of these and everything else on the market. I know how that feels. :( )

sjmc1989's avatar

Yeah I’ve tried Prilosec and everything also. Usually I keep a bottle of pepto with me at all times and just drink it until my stomach stops hurting. This however is not a healthy option because pepto has asprin in it which actually can irritate it even more but its a quick fix. I have not tried ginger though. I probably should since its natural and all. I think I’m just going to have to live with this unfortunately :).

jayweaver88's avatar

I think I have ulcer problems also. Symptoms vomiting blood, dark stole , back pains etc! I just went to the er 4 oclock this morning from vomiting blood. My stomach crsmps very bad. Doesn’t matter what I take it always hurt. Doc perscribed me some prilosec and zantac 150. It seems to get rid of acid but not my stomach pain!.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther